Hail, Perry
- When
- July 21, 12:36 PM EST
- Where
- Perry County, Hazard
- Measured
- 0.75 in hail
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.250, -83.200
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 21, 9:35 AM EST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1035 AM EDT MON JUL 21 2003 UPDATE THIS MORNING TO REMOVE WATCH NUMBER 785 FROM COUNTIES IN OUR CWA. LOOKED OVER FORECAST AND IT LOOKS GOOD. TEMPERATURES A LITTLE COOLER TO THE NORTH WITH RAIN...WARMER SOUTHEAST WHERE THEY WILL WAIT THE LONGEST FOR PRECIP. WILL INCREASE POPS TO LIKELY FOR SOUTHEAST KENTUCKY. UPDATE OUT SHORTLY. .JKL...NONE. OUDEMAN ------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW ------------------------------------------------- 535 AM EDT MON JUL 21 2003 BIGGEST PROBLEM IN THIS FORECAST PACKAGE IS WHEN AND WHERE CONVECTION IS MOST LIKELY TO OCCUR OVER THE NEXT COUPLE DAYS. THE AFFECTS OF CURRENT CONVECTION IN THE MIDWEST ARE NOT CERTAIN. HOW FAR WILL CURRENT CONVECTION ADVANCE TO THE SOUTHEAST BEFORE DYING OUT? WHERE WILL RESIDUAL OUTFLOW BOUNDARIES END UP? HOW MUCH WILL CLOUD DEBRIS INHIBIT DESTABILIZATION? WITH ALL THESE UNCERTAINTIES...DO NOT WANT TO GET VERY SPECIFIC IN THE FORECAST. HOWEVER...THE OVERALL SYNOPTIC SITUATION IS FAVORABLE FOR CONVECTION TODAY AT LEAST INTO TUESDAY. LOW LEVEL MOISTURE IS IN PLACE...AND MODELS INDICATE IT BECOMING DEEPER TODAY. MID/UPPER TROUGH WILL DEEPEN AND PERIODIC SHORTWAVES WILL SWING THROUGH THE TROUGH. WILL GO WITH HIGHEST POP OF 60% IN THE NORTH TODAY CLOSEST TO THE FRONT...AND 50% SOUTH. LIKELY POPS ALL AREAS TONIGHT AND TUESDAY. THE MOVEMENT OF THE FRONT IS SLOWER IN THE MODELS THAN 24 HOURS AGO...WITH THE GFS MAKING THE BIGGEST CHANGE...SINCE THE GFS HAD BEEN FASTER THAN THE ETA. WITH THE FRONT NOW EXPECTED TO WORK THROUGH THE AREA LATE TUESDAY OR TUESDAY NIGHT...THE BEST CHANCE FOR PRECIP ON TUESDAY NIGHT WILL BE IN THE SOUTH. WITH PRECIPITABLE WATER AMOUNTS OF 1.5 TO 2 INCHES...THE STORMS COULD BE HEAVY RAIN PRODUCERS IN SOME LOCATIONS. DEPENDING ON THE DEGREE OF INSTABILITY...THERE IS ENOUGH SHEAR TO POSE A THREAT OF SEVERE WEATHER AS WELL. BEHIND THE FRONT ON WEDNESDAY THERE IS STILL POTENTIAL FOR SHALLOWER CONVECTION DUE TO COLD AIR ALOFT IN THE TROUGH. AS FOR TEMPS...THEY WILL BE DEPENDENT ON THE AMOUNT OF SUN ABLE TO MAKE IT THROUGH. THINK THAT THE BEST BET IS A GUIDANCE COMPROMISE. .JKL...NONE. HAL --------------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------------------- 1050 PM EDT SUN JUL 20 2003 UPDATED FORECAST...TEXT AND GRIDS...TO INCLUDE SOME FOG ALL AREAS ALSO TOOK SKY DOWN FOR THE FIRST PART OF THE NIGHT...THE REST OF THE FORECAST IS IN GOOD SHAPE SO NO OTHER CHANGES. GREIF --------------------------------------------------------------------- 245 PM EDT SUN JUL 20 2003 MAIN FCST CONCERN TO DISCUSS ARE THE CHANCES OF PCPN EARLY THIS WEEK. UPPER TROF WILL BE AMPLIFIED TONIGHT AS UPPER LEVEL SHORT WAVE TROF SEEN ON WATER VAPOR SAT PICS ROTATES INTO THE GREAT LAKES TONIGHT. MODELS SUGGEST WEAK SHORTWAVE ENERGY PIVOTS AROUND THIS UPPER TROF INTO OHIO OVERNIGHT...BUT WITH GREATEST ELEVATED INSTABILITY AND WAA WELL TO OUR WEST AND NORTH...WILL REMOVE CHANCES FOR PCPN IN NRN ZONES TONIGHT. OTHERWISE...WHILE SOME VALLEY FOG WILL AGAIN IS POSSIBLE...FEEL FOG WILL NOT BE AS WIDESPREAD AND DENSE AS SEEN THIS MORNING AS LOW LEVEL SOUTH/SOUTHWEST STRENGTHENS AHEAD OF APPROACHING FRONT. FOR MONDAY...UPPER LEVEL DIVERGENCE DRASTICALLY INCREASES BY MIDDAY..AND WITH FCST SOUNDINGS INDICATING A DEEP MOISTURE PROFILE...EXPECT TSRA TO DEVELOP ACROSS THE FORECAST AREA. CAPES FORECAST IN EXCESS OF 2000 J/KG AND MID LEVEL WINDS INCREASE TO 30 KNTS...MAY LEAD TO A FEW SEVERE STORMS...WITH DAMAGING WINDS THE MAIN THREAT. CHANCE FOR PRECIP CONTINUES FROM MON NIGHT-WED AS UPPER TROF REMAINS ENTRENCHED OVER THE GREAT LAKES/OHIO VALLEY. MODELS DIFFER ON TIMING OF SHORTWAVES THAT ROTATE THROUGH TROF...SO IT IS DIFFICULT TO ASCERTAIN WHEN HIGHEST POPS WOULD OCCUR...BUT FEEL GREATEST CHANCE FOR PCPN WOULD BE ASSOCIATED WITH THE SFC FRONT MONDAY NIGHT/EARLY TUESDAY. WITH 850MB THERMAL TROF IN PLACE...ALONG WITH ABUNDANT CLOUD COVER...TEMPS SHOULD BE WELL BELOW NORMAL TUESDAY AND WEDNESDAY. LATEST GFS MORE IN LINE WITH THE ECMWF WHICH IS SLOWER IN PUSHING THE UPPER TROF OUT. THEREFORE...WENT COOLER THAN EXTENDED GUIDANCE VALUES FOR HIGHS THURSDAY. HYSELL
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1150 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO THIS EVENING FOR ALL OF EASTERN KENTUCKY. THE PRIMARY RISK FROM THE STORMS WILL BE DAMAGING WINDS...ALTHOUGH HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON TUESDAY. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND HAIL. THUNDERSTORMS WILL ALSO BE POSSIBLE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE MAY BE NEEDED TODAY...TONIGHT...AND TUESDAY. SPOTTERS ARE URGED TO REPORT ANY DAMAGING WINDS OR HAIL. HAL/OUDEMAN
KYZ044-051-052-104-211445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1034 AM EDT MON JUL 21 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 785 WHICH WAS IN EFFECT UNTIL 2 PM FOR PORTIONS OF NORTHEAST KENTUCKY HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...BATH...ROWAN...FLEMING...AND ELLIOTT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JM
The Jackson,KY radar (KJKL), 39 km away, was scanning. The volume nearest the first event began at 17:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376543.